Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 191, NWS Goodland, KS

July 5, 2015Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 5, 2015, 7:14 PM MDT for Sherman County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 7:14 PM MDT (01:14 UTC)
Expired
Jul 5, 2015, 8:02 PM MDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sherman County, KS

The radar

The Goodland radar (KGLD), 14 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:00 PM MDTTSTM WND DMG3 Nw Goodland, KSIRRIGATION PIVOT BLOWN OVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WUUS53 KGLD 060114
SVRGLD
KSC181-060215-
/O.NEW.KGLD.SV.W.0191.150706T0114Z-150706T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 815 PM MDT

* AT 713 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
  OF RULETON...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RULETON.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 3 AND 16.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3919 10185 3926 10203 3956 10193 3949 10163
TIME...MOT...LOC 0113Z 212DEG 18KT 3929 10195 

HAIL...1.00IN
WIND...60MPH
 
$$

DLF
1 follow-up statement
978 
WWUS53 KGLD 060202
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
802 PM MDT SUN JUL 5 2015

KSC181-060206-
/O.CAN.KGLD.SV.W.0191.000000T0000Z-150706T0215Z/
SHERMAN KS-
802 PM MDT SUN JUL 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SHERMAN COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING HAS BEEN CANCELLED. GUSTY OUTFLOW WINDS ARE 
STILL POSSIBLE WITH OTHER STORMS IN THE AREA. 

LAT...LON 3919 10185 3926 10203 3956 10193 3949 10163
TIME...MOT...LOC 0155Z 212DEG 18KT 3947 10180 

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:24 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 5, 5:24 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT SUN JUL 5 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 236 PM MDT SUN JUL 5 2015

LATEST UPPER AIR ANALYSIS SHOWS THE UPPER LEVEL RIDGE OVER THE
ROCKIES BEING PUSHED SOUTH AS A SHORT WAVE TROUGH MOVES ACROSS IT
ONTO THE PLAINS.  AHEAD OF THE SHORT WAVE TROUGH AT THE SURFACE A
STRONG COLD WAS MOVING SOUTHWARD OVER THE HIGH PLAINS.  STORMS HAVE
BEGUN TO FIRE ALONG THE FRONT OVER SOUTHEAST WYOMING AS WELL AS OVER
NORTHERN AND CENTRAL COLORADO AHEAD OF SHORT WAVE TROUGH.

FOR THE REST OF THE AFTERNOON AM EXPECTING THE FRONT TO MOVE INTO
WESTERN YUMA BY LATE AFTERNOON WITH STORMS ALSO MOVING IN FROM THE
WEST.  EXPECT THE GUSTY WINDS TO CONTINUE THROUGH THE
AFTERNOON...WITH SPEEDS PEAKING BY LATE AFTERNOON.

TONIGHT SOUTH WINDS WILL GRADUALLY DECLINE THEN TURN TO THE NORTH
BEHIND THE FRONT.  MEANWHILE THE STORM ACTIVITY WILL PEAK BY MID
EVENING AS LIFT ALONG THE FRONT MAXIMIZES OVER THE NORTHWEST HALF OF
THE AREA.  WITH DEEP LAYER SHEAR AROUND 20KTS AND MIXED LAYER CIN OF
40J/KG OR MORE AND NARROW CAPE PROFILES...DO NOT EXPECT SUPERCELLS
TO DEVELOP BUT MORE OF A HEAVY RAIN THREAT DUE TO PRECIPITABLE WATER
VALUES OF 1.5-2 INCHES. TOWARD LATE EVENING THE 500MB VORTICITY OVER
THE FRONT WILL MOVE NORTHEAST FOLLOWING THE MAIN UPPER LEVEL TROUGH
AS IT MOVES EAST OVER THE NORTHERN PLAINS.  WITH UPPER LEVEL
DYNAMICS SHIFTING FURTHER EAST STORM COVERAGE SHOULD BEGIN TO
DECLINE AND THE FRONT SHOULD BECOME STATIONARY OVER THE CENTRAL PART
OF THE AREA OVERNIGHT.  DO HAVE CHANCES FOR RAINFALL INCREASING OVER
THE SOUTHEAST PART OF THE AREA OVERNIGHT AS THE WEAKENING SHORT WAVE
TROUGH MOVES AHEAD OF THE FRONT INTO DRIER AIR.

MONDAY MORNING A SECOND UPPER LEVEL SHORT WAVE TROUGH WILL MOVE
ACROSS THE AREA FROM THE NORTHWEST...PUSHING THE FRONT THROUGH THE
REST OF THE AREA.  LIFT WITH THE TROUGH WILL INCREASE AS IT DEEPENS
OVER THE SOUTHEAST PART OF THE AREA DURING THE LATE MORNING.  THE
SHORT WAVE TROUGH WILL CONTINUE TO DEEPEN AS IT MOVES SOUTHEAST OF
THE AREA DURING THE AFTERNOON.  THEREFORE EXPECT STORM COVERAGE TO
INCREASE AS THE FRONT IS PUSHED FURTHER SOUTH THROUGH THE DAY.  WITH
EVEN LESS DEEP LAYER SHEAR TO WORK WITH THAN TODAY EXPECT THE MAIN
THREAT TO BE HEAVY RAINFALL.  MEANWHILE NORTH WINDS WILL INCREASE
DURING THE LATE MORNING AND THROUGH THE AFTERNOON BEHIND THE FRONT.
TEMPERATURES WILL BE 25 DEGREES COOLER THAN TODAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 159 PM MDT SUN JUL 5 2015

FOR THE EXTENDED PERIOD...AS WITH THE PAST SEVERAL MODEL RUNS THE
FORECAST AREA WILL SEE AN UPTREND IN TEMPERATURES ALONG WITH CHANCES
FOR RW/TRW. THIS WILL OCCUR AS A BROAD H5 RIDGE SLOWLY RETROGRADES
ACROSS THE SOUTHERN PORTION OF THE COUNTRY WHILE INTERACTING WITH A
CUTOFF UPPER LOW OFF THE PACIFIC COAST. SHORTWAVE IMPULSES WILL MOVE
ONSHORE AND INTO THE ROCKIES ON THE NORTH/WEST SIDE OF THE RIDGE
BEFORE MOVING OUT INTO THE PLAINS REGION. THE STRONGEST OF THESE
SHORTWAVES WILL PASS OVER THE REGION AS IT MOVES EAST IN TANDEM WITH
A LEE-SIDE TROUGH. THIS SYSTEM WILL BE THE LAST ONE TO TAP INTO THE
MOIST WSW FLOW OFF THE PACIFIC...BEFORE UPPER RIDGE BEGINS TO
AMPLIFY INTO THE ROCKIES COMPLEX..AND UPPER LOW WORKS ASHORE TOWARDS
THE PACIFIC NW REGION. THIS WILL OCCUR BY THE END OF THE WEEK WITH
SOME CHANCE POPS FOR TRW AS CWA WILL SEE REMNANTS OF UPPER LOW COME
OVER TOP OF RIDGE...ON WNW FLOW NEXT SAT/SUN. TEMPS IN THE EXTENDED
WILL BEGIN TO WARM AGAIN BASED ON MOVEMENT OF UPPER RIDGE ALLOWING
FOR 70S FOR HIGHS TUESDAY...TO JUMP WELL INTO THE 90S BY THE END OF
THE UPCOMING WEEK. WITH PW/S VALUES RANGING FROM 1.00" TO 1.50" THRU
THE PERIOD...THERE COULD BE AREAS SEEING HEAVY RAINFALL POTENTIAL IN
ANY CONVECTION OCCURRENCE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 524 PM MDT SUN JUL 5 2015

THUNDERSTORMS ARE IN THE PROCESS OF DEVELOPING ALONG SURFACE
TROUGH ACROSS SW NEBRASKA AND NW KANSAS...WITH ACTIVITY ALREADY
WITHIN VICINITY OF BOTH TERMINALS. COVERAGE WILL CONTINUE TO
INCREASE THROUGH THE EVENING AS COLD FRONT MOVES INTO THE REGION
FROM NORTHWESTERN NEBRASKA. WINDS WILL SHIFT FROM A SOUTHERLY
DIRECTION TO THE NORTHWEST...THEN NORTH THROUGH THE TAF PERIOD AT
BOTH TERMINALS. STRONGEST WINDS DURING THE TAF PERIOD WILL BE
BEHIND COLD FRONT DURING THE DAY MONDAY. AS THUNDERSTORM ACTIVITY
WINDS DOWN INCREASING LOW LEVEL MOISTURE WILL SUPPORT STRATUS
DEVELOPMENT...WITH WINDS AND MIXING LIMITING ANY FOG POTENTIAL AT
BOTH TERMINALS. CURRENT GUIDANCE FAVORS 1500-2500 KFT
CIGS...THOUGH THERE IS A SMALL POSSIBILITY OF 500-1000 KFT IF
THUNDERSTORM ACTIVITY ENDS EARLIER AND BL WINDS ARE NOT QUITE AS
STRONG. THIS STATUS SHOULD GENERALLY IMPACT THE AREA IN THE 10-16Z
TIME PERIOD DEPENDING ON THUNDERSTORM TIMING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...JN
AVIATION...DR
Hazardous weather outlook, Jul 5, 10:28 AM MDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM MDT SUN JUL 5 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1028 AM MDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EAST CENTRAL COLORADO
EARLY THIS EVENING. THESE STORMS WILL THEN MOVE ACROSS THE ENTIRE
AREA THROUGH THE NIGHT. HEAVY RAINFALL WILL BE THE PRIMARY THREAT
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE ENTIRE PERIOD.
IT WILL BE POSSIBLE THAT A FEW STORMS COULD BECOME SEVERE. HOWEVER
THE MAIN WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JTL

In the hours before

Special weather statement, Jul 5, 3:50 PM MDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM CDT SUN JUL 5 2015

KSZ003-NEZ081-052230-
DECATUR KS-RED WILLOW NE-
450 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 530 PM CDT...

AT 449 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF OBERLIN...AND ANOTHER STORM NEAR CEDAR
BLUFFS...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OBERLIN...NORCATUR...DANBURY...LEBANON...KANONA AND CEDAR BLUFFS.

LAT...LON 4000 10019 3974 10018 3970 10051 4005 10061
      4012 10019
TIME...MOT...LOC 2149Z 233DEG 9KT 3977 10047

DLF
Special weather statement, Jul 5, 4:32 PM MDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM CDT SUN JUL 5 2015

KSZ003-004-NEZ081-052315-
DECATUR KS-NORTON KS-RED WILLOW NE-
532 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR...
NORTHWESTERN NORTON AND SOUTHERN RED WILLOW COUNTIES UNTIL 615 PM
CDT...

AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF DANBURY...OR 11 MILES NORTH OF OBERLIN...MOVING
NORTHEAST AT 10 MPH. OTHER SHOWERS AND THUNDERSTORMS WERE ALSO NOTED
IN THE VICINITY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH STORMS IN THE AREA.

LOCATIONS IMPACTED INCLUDE...
NORCATUR...DANBURY...LEBANON...KANONA...REAGER AND CEDAR BLUFFS.

LAT...LON 4022 10019 4000 10019 4000 10007 3985 9998
      3970 10037 4007 10065 4023 10020
TIME...MOT...LOC 2229Z 233DEG 9KT 3999 10046

DLF
Special weather statement, Jul 5, 5:19 PM MDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM CDT SUN JUL 5 2015

KSZ003-NEZ081-052345-
DECATUR KS-RED WILLOW NE-
619 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 645 PM CDT...

AT 618 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEBANON...OR 17 MILES NORTHEAST OF OBERLIN...MOVING NORTHEAST AT 10
MPH.

WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DANBURY AND LEBANON.

LAT...LON 4018 10020 4016 10019 4000 10019 4000 10018
      3993 10018 3987 10034 4006 10047
TIME...MOT...LOC 2318Z 233DEG 9KT 4001 10031

DLF
Special weather statement, Jul 5, 6:01 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT SUN JUL 5 2015

KSZ013-060045-
SHERMAN KS-
601 PM MDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERMAN COUNTY UNTIL 645
PM MDT...

AT 600 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF KANORADO...MOVING NORTH AT 20 MPH.

WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RULETON.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 14.

LAT...LON 3951 10200 3945 10170 3916 10188 3922 10205
TIME...MOT...LOC 0000Z 202DEG 16KT 3927 10196

DLF
Special weather statement, Jul 5, 6:33 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM CDT SUN JUL 5 2015

KSZ003-NEZ081-060100-
DECATUR KS-RED WILLOW NE-
733 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DECATUR AND SOUTH
CENTRAL RED WILLOW COUNTIES UNTIL 800 PM CDT...

AT 733 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF HERNDON...OR 11 MILES NORTHWEST OF OBERLIN...
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CEDAR BLUFFS AND TRAER.

LAT...LON 3994 10046 3985 10074 3999 10074 4008 10055
TIME...MOT...LOC 0033Z 239DEG 23KT 3997 10065

DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:01 PM MDTSpecial Weather StatementGLDSherman44 min
Jul 5, 6:33 PM MDTSpecial Weather StatementGLDDecatur27 min
Jul 5, 9:23 PM MDTSevere Thunderstorm WarningGLDSherman22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.